‘Alarm bells’ over blood clot just days after COVID jab

 

"ALARM bells are ringing" after a Launceston man nearly lost his leg in a blood clot emergency last week - just days after receiving the AstraZeneca vaccination.

But while family members of the 82-year-old are concerned there could be a link between the COVID-19 vaccine and his health scare, Tasmania's Department of Health has been quick to shut the theory down.

"There has been no case of the new thrombosis with thrombocytopenia syndrome linked to a person receiving an AstraZeneca vaccination in Tasmania to date," a spokesman told the Mercury.

If indeed the man's clot was linked to the jab, he would be the third thrombosis case in Australia out of the 700,000 AstraZeneca doses delivered so far.

The elderly man, who has asked to remain anonymous, was vaccinated on Easter Tuesday at the Launceston health hub.

Just five days later, while enjoying dinner, the man suddenly became dizzy and his leg went numb, his wife said.

She said the man - who takes blood thinners and has two stents inserted in his leg due to his history of clotting - was rushed to hospital in an ambulance after his heart went into atrial fibrillation and his leg into venous shutdown.

He was admitted to the Launceston General Hospital before being transferred to the Royal Hobart Hospital late on Sunday evening, undergoing leg-saving surgery on Monday.

"The alarm bells are ringing for the doctors," the man's wife said.

"Sunday was an emergency. He said to me 'my leg feels funny' and that's the one he had stents in because he had prior blood clotting. He said 'I can't feel my leg'.

"(The doctor) said 'this is very serious, you could lose your leg'. He was taken straight to theatre."

The woman said she and her husband weren't given any information about potential blood clots but were both concerned after reading media reports since they both had existing health concerns.

"We did mention it to our doctor and she said 'no, no worries, it's fine'."

The woman said her son had reported the case to the Therapeutic Goods Administration, and that health professionals were still investigating the cause of the clot - with samples of her husband's blood currently en route to Melbourne researchers.

"They're still questioning whether it's AstraZeneca, but they're pretty sure it is," she said.

A spokesman for the state's Health Department said incidences of blood clot syndromes linked to the AstraZeneca vaccine were extremely rare and higher among people under 50.

"This syndrome has specific clinical and laboratory features. It is different from common conditions that result from clots, including deep venous thrombosis and blocked arteries, which do not appear to be caused by COVID-19 vaccines," he said.

The Launceston health hub said it could not comment due to patient confidentiality.

The federal Health Department was also contacted for comment.

 

 

 

 

Originally published as 'Alarm bells' over blood clot just days after COVID jab